Florida, 2013

Flash Flood and Flooding in Florida, May 1 to 3, 2013

May 1 to 3, 2013 · NWS JAX · 12 events in 5 counties and zones

Deep layer cyclonic flow and very high moisture content produced several days of soaking rainfall during a develop local Nor'Easter event. After locally heavy rainfall on May 2 and 3, strong onshore flow and gusty winds of 40 to 50 mph started to caused trees to come down over inland northeast Florida from Bradford county to Flagler county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer cyclonic flow and very high moisture content produced several days of soaking rainfall during a develop local Nor'Easter event. After locally heavy rainfall on May 2 and 3, strong onshore flow and gusty winds of 40 to 50 mph started to caused trees to come down over inland northeast Florida from Bradford county to Flagler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 3:18 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 1, 3:18 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 AM EDT WED MAY 1 2013

...RAIN CHANCES WILL FOCUS MAINLY SOUTH OF I-10 TODAY...
...TURNING WINDY WITH INCREASING RAIN CHANCES ON THURSDAY...

.SHORT TERM /TODAY THROUGH FRIDAY/...
INCREASING ONSHORE FLOW JUST ABOVE THE SURFACE HAS RESULTED IN
SOME AREAS OF LOW STRATUS CLOUDS ACROSS SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA...THUS NOT EXPECTING TOO MUCH IN THE
WAY OF FOG THIS MORNING. LATEST SATELLITE DERIVED PWAT PRODUCT
SHOWS LOWER MOISTURE NORTH AND EAST OF THE AREA WITH MUCH HIGHER
MOISTURE WEST OF THE AREA OVER THE EASTERN GULF OF MEXICO. THIS
WILL SET UP A TALE OF TWO DIFFERENT FORECASTS ACROSS THE AREA
TODAY. AREAS NORTH OF A LINE FROM ROUGHLY VALDOSTA TO ST AUGUSTINE
WILL STAY MOSTLY DRY WITH MORE SUN THAN CLOUDS TODAY. REALLY NOT
EXPECTING ANYTHING MORE THAN A POSSIBLE ISOLATED LIGHT RAIN SHOWER
IN THE JACKSONVILLE AREA AS THE SEABREEZE MOVES INLAND. AREAS
SOUTH OF THE AFOREMENTIONED LINE WILL SEE MORE CLOUDS THAN
SUN...WITH SCATTERED TO PERHAPS NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS. WILL HIGHLIGHT THE HIGHEST POPS (60-70%) ALONG THE
I-75 CORRIDOR LATE THIS MORNING THROUGH EARLY THIS AFTERNOON AS
DEEPER MOISTURE AND SHORTWAVE ENERGY PUSHES INTO THE AREA FROM THE
GULF OF MEXICO. MAY ALSO SEE SOME HIGHER COVERAGE OF SHOWERS ALONG
THE ATLANTIC COAST SOUTH OF ST AUGUSTINE THIS AFTERNOON AS
INCREASING FLOW OFF THE ATLANTIC ENHANCES LOW LEVEL MOISTURE
CONVERGENCE.

TEMPERATURES TODAY WILL TOP OUT AROUND 80 INLAND AND IN THE MID
70S AT THE BEACHES. BREEZY CONDITIONS WILL DEVELOP ALONG THE
ATLANTIC COAST AND WINDS WILL GUST TO AROUND 25 MPH AT TIMES.
BREEZY CONDITIONS WILL CONTINUE AT THE BEACHES THIS EVENING AS
HIGH PRESSURE WEDGE TIGHTENS DOWN THE EAST COAST AND LOW PRESSURE
OFFSHORE RETROGRADES BACK IN OUR DIRECTION. THIS SCENARIO WILL
ALSO LEAD TO SOME COASTAL SHOWERS DEVELOPING AFTER MIDNIGHT AND WE
WILL SHOW 30% CHANCES RIGHT AT THE COAST LATE TONIGHT.
OTHERWISE...OTHER THAN SOME LINGERING EARLY EVENING SHOWERS ACROSS
OUR SOUTHERN ZONES...THE AREA WILL REMAIN DRY TONIGHT WITH TEMPS
A FEW DEGREES ABOVE NORMAL.

UPPER LEVEL LOW PRESSURE ACROSS THE CENTRAL GULF WILL GRADUALLY
WEAKEN AS IT MOVES INTO THE EASTERN GULF FRIDAY...WITH A STRONGER
UPPER LOW MOVING SE INTO THE LOWER MISSISSIPPI VALLEY FRIDAY.
WITH THE BULK OF THE DEEP MOISTURE ACROSS CENTRAL FLORIDA...WILL
KEEP HIGH END SCATTERED POPS FOR NE FLORIDA BOTH THU/FRI AFTN INTO
EVENING WITH LESSER POPS FURTHER NORTH. SURFACE HIGH PRESSURE WILL
MOVE SOUTH ALONG THE MID ATLANTIC AND SE US COAST...GENERATING A
TIGHT PRESSURE GRADIENT ACROSS THE LOCAL AREA THURSDAY/FRIDAY.
EXPECT BREEZY CONDITIONS AREA WIDE...WITH WINDY CONDITIONS CLOSER
TO THE COAST...WHERE WIND AND/OR LAKE WIND ADVISORIES WILL LIKELY
BE NEEDED. CLOUDS WILL KEEP DAYTIME TEMPERATURES SLIGHTLY BELOW
NORMAL...WITH NEAR NORMAL LOW TEMPERATURES.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT WITH UPPER LEVEL
LOW PRESSURE MOVING EAST ACROSS THE TENNESSEE/LOWER OHIO VALLEYS
OVER THE WEEKEND INTO EARLY NEXT WEEK. AN ASSOCIATED COLD FRONTAL
BOUNDARY WILL WEAKEN AS IT MOVES INTO THE REGION. WILL CONTINUE
TO USE CHANCE POPS SATURDAY/SUNDAY WITH THE WEAK FRONTAL APPROACH.
BOTH ECMWF/GFS DEPICT LOWER PRECIP CHANCES MONDAY/TUESDAY AS THE
UPPER LOW MOVES TO THE N/NE OF THE REGION. BELOW NORMAL HIGH
TEMPERATURES WILL CONTINUE...WITH NEAR NORMAL LOW TEMPERATURES.

&&

.AVIATION...
LOW STRATUS CLOUDS WILL CREATE IFR CONDITIONS AT TIMES THIS
MORNING. PREVAILING VFR CONDITIONS WILL DEVELOP AFTER SUNRISE.
BEST CHANCE FOR RAIN WILL BE AT GNV AGAIN TODAY WHERE SCATTERED TO
NUMEROUS SHOWERS ARE EXPECTED THIS AFTERNOON. WILL ALSO INCLUDE A
VCTS GROUP AT GNV BUT THUNDERSTORMS SHOULD BE SOMEWHAT ISOLATED
DUE TO LIMITED INSTABILITY. REMAINING TERMINALS SHOULD REMAIN DRY
TODAY.

&&

.MARINE /THU ONWARD/...
ONSHORE FLOW WILL BEGIN TO INCREASE TODAY AND WE WILL GO WITH SCEC
HEADLINES FOR ALL WATERS NORTH OF ST AUGUSTINE. BIG DIFFERENCES IN
WIND SPEEDS BETWEEN GFS AND NAM TONIGHT. THE GFS IS SOME 15 KNOTS
STRONGER WITH THE WINDS. WE LEANED HEAVIER ON THE NAM SOLUTION
WITH A SLOWER ARRIVAL OF THE STRONGEST WINDS. WINDS HOWEVER WILL
APPROACH 20 KNOTS AT TIMES THIS EVENING BUT WE WILL HOLD OFF ON AN
SCA DUE TO THE UNCERTAINTY BETWEEN THE MODELS AND THE ANTICIPATION
THAT SCA EVENT WILL REALLY NOT GET GOING UNTIL EARLY 3RD PERIOD. A
PROLONGED SCA EVENT WILL BE LIKELY FOR ALL LEGS THURSDAY THROUGH
THE WEEKEND UNDER STRONG ONSHORE FLOW. OCCASIONAL GUSTS TO GALE
FORCE WILL BE POSSIBLE FOR THE OUTER WATERS THURSDAY AND FRIDAY.

RIP CURRENTS: MODERATE RISK AGAIN TODAY WITH ONSHORE FLOW AND
EASTERLY SWELLS. HIGH RISK EXPECTED ON THURSDAY AND FRIDAY AS
STRONG ONSHORE WINDS DEVELOP AND SURF INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  60  78  59 /  10  10  40  40
SSI  73  65  74  64 /  10  30  40  40
JAX  79  64  78  63 /  20  20  50  50
SGJ  76  67  77  66 /  30  30  60  50
GNV  79  63  79  62 /  60  30  60  60
OCF  79  64  81  64 /  70  30  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ALLEN/
Hazardous weather outlook, May 1, 4:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT WED MAY 1 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-020915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
510 AM EDT WED MAY 1 2013

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ALONG
THE I-75 CORRIDOR TODAY. SEVERE WEATHER IS NOT ANTICIPATED.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO A
LINGERING EASTERLY SWELL AND INCREASING ONSHORE FLOW. FOR MAXIMUM
SAFETY...CHECK WITH LIFEGUARDS OR BEACH PATROL BEFORE ENTERING THE
WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WINDY CONDITIONS WILL DEVELOP ON THURSDAY AND FRIDAY AND
ADVISORIES WILL LIKELY BE NEEDED.

A HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES THURSDAY
THROUGH SATURDAY.

STRONG ONSHORE WINDS WILL PRODUCE SMALL CRAFT ADVISORY CONDITIONS
OVER THE COASTAL WATERS FROM THURSDAY THROUGH AT LEAST SATURDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

The radar

The Jacksonville radar (KJAX), 76 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 flood, 3 high surf, 1 flash flood. Local standard time, as filed.

Heavy Rain, St. Johns

When
May 1, 6:00 AM EST to May 3, 6:00 AM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Reported by
CoCoRaHS
Coordinates
29.890, -81.310

An observer measured 9.66 inches from May 1 through the 3rd.

Heavy Rain, Duval

When
May 2, 6:00 AM EST to 8:20 PM EST
Where
Duval County, 2.16 mi SSW of Greenland
Reported by
Trained Spotter
Coordinates
30.140, -81.560

A trained spotter in Bartram Park and Mandarin measured a rainfall total of 4 inches since 7 am that morning.

Heavy Rain, Flagler

When
May 2, 6:00 AM EST to May 3, 10:30 AM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Reported by
Trained Spotter
Coordinates
29.470, -81.130

Storm total rainfall total over the past 24 hours was 7.19 inches. Four inches were measured since midnight on the 3rd. Additional rainfall amounts from May 2 through 9:30 am on May 3: 7.75 inches in Bulow, 7 inches in Central Palm Coast; 5.75 inches in south central Palm Coast. Widespread power outages and sporadic trees down occurred across the county over the 2 day period due to saturated grounds and gusty onshore flow with non-convective wind gusts up to 40 to 50 mph on May 3rd. On May 3rd, the county Park Department closed Princess Place Preserve as a precaution due to coastal flooding and the chance of trees falling due to saturated grounds.

Flood, Duval

When
May 2, 5:00 PM EST
Where
Duval County, 0.6 mi W of Cedar Hills to 0.79 mi W of Cedar Hills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.270, -81.740

A branch of the Cedar River was escaping its banks and causing areal flooding. The cost of damage was unknown, and only estimated so the event could be included in Storm Data.

Flash Flood, St. Johns

When
May 3, 4:30 AM EST to 4:45 AM EST
Where
St. Johns County, 0.91 mi NE of St Augustine to 1.08 mi NNE of St Augustine
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.890, -81.310

Flash flooding occurred in downtown St. Augustine near King and Cordova Streets, and the surrounding areas. Vehicles were trying to escape the area due to rising high water. The cost of damage in the area was estimated for the event to be included in Storm Data. Note that the true cost of damage was unknown.

Flood, Clay

When
May 3, 8:45 AM EST to 10:35 AM EST
Where
Clay County, 0.6 mi E of Penney Farms to 1.2 mi N of Russell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.980, -81.810

There were several roads in Penny Farms closed due to standing flood waters due to heavy rainfall. Water was up to the bottom of the bridge on Everett Avenue at Dillaberry Branch which runs into Black Creek. Also. the water was spilling over North Dolphin Avenue. Creeks were coming out of their banks and additional flooding occurred in the Foxmeadow subdivision. A spotter measured a 24 hr rainfall total in Foxmeadow of 4.26 inches. The cost of damage from flooding was estimated only so the event could be included in Storm Data. The value is likely a gross underestimate.

Flood, Bradford

When
May 3, 9:15 AM EST to 11:45 AM EST
Where
Bradford County, 0.6 mi W of Starke to 0.15 mi NNE of Lincoln City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.950, -82.110

All four lanes of Highway 301 in Starke were closed to flooding between Market Road and State Road 16. Water and Laura Streets also had major flooding. Many other roads were closed in sections of the city due to flooding. The cost of damage was estimated and is likely grossly underestimated.

Flood, Bradford

When
May 3, 11:45 AM EST to 12:45 PM EST
Where
Bradford County, 0.63 mi SW of Starke to 0.93 mi ENE of Lawtey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.945, -82.109

Minor flooding of businesses and residences was reported along Highway 310 from Starke to Lawtey. Several roads were closed due to flood waters. The cost of damage was estimated for event inclusion in Storm Data.

High Surf, Duval

When
May 3, 12:00 PM EST to 2:45 PM EST
Where
Duval forecast zone
Reported by
Public

Breakers of 5 to 6 feet were reported with occasional waves up to 8 feet near Hanna Park at 1 pm. At 3:45 pm, breakers of 5 to 7 feet were reported at Jacksonville Beach. The water level was up to the dune line during high tide.

High Surf, St. Johns

When
May 3, 12:00 PM EST
Where
St. Johns forecast zone
Reported by
Public

Breakers around 4 to 7 feet were reported.

Heavy Rain, Clay

When
May 3, 2:00 PM EST
Where
Clay County, 2.39 mi E of Doctors Inlet
Reported by
NWS Employee
Coordinates
30.100, -81.730

A measured 4.64 inches was recorded on the west side of Fleming Island since the morning of Thursday, May 2nd.

High Surf, Flagler

When
May 3, 3:35 PM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Breakers of 4 to 6 feet and minor beach erosion were reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439900, 439898, 439899, 439891, 439890, 439892, 439896, 439901, 439985, 439986, 439984, 439987.